North Dakota, 2022

Tornado and Damaging Winds in North Dakota, May 12, 2022

May 12, 2022 · NWS FGF · 7 events in 3 counties and zones

A strong cold front and upper low traversed the area during the afternoon and evening of May 12th. During the afternoon, a larger scale Derecho moved from northeastern Nebraska, through eastern South Dakota and into portions of far southeastern North Dakota and west-central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front and upper low traversed the area during the afternoon and evening of May 12th. During the afternoon, a larger scale Derecho moved from northeastern Nebraska, through eastern South Dakota and into portions of far southeastern North Dakota and west-central Minnesota. Widespread strong to severe thunderstorms were observed, with large hail, tornadoes, and damaging wind gusts all being reported during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 12, 1:45 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 12, 1:45 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
245 PM CDT Thu May 12 2022

.MESOSCALE DISCUSSION...
Issued at 242 PM CDT Thu May 12 2022

18z surface analysis indicates the primary surface low spinning over
southern South Dakota, with a stout warm front draped across eastern
South Dakota into west-central Minnesota. Dewpoints south of the
warm front exceed 70 degrees, with theta-e values exceedingly high
for climatology (approaching 360 K in some locations). Surface-based
and mixed-layer CIN appears to have diminished significantly (if not
0) and will continue to over the next several hours. The bulk of the
forcing for ascent still remains upstream, but the expectation is
that once forcing arrives, thunderstorms should be able to rapidly
develop due to limited inhibition. Low-level and deep layer shear is
especially enhanced close to the surface-based warm front, with
longer looping hodographs in close proximity to the front. RM
vectors do appear to approach parallel to convection, indicating
likely upscale growth following initiation. Initially, storms that
do form should favor more of a supercellular structure, with the
potential for very large hail. Lapse rates aloft approach near dry
adiabatic across most of South Dakota, and that is expected to
progress into North Dakota. Within this window between isolated
supercells and upscale MCS will likely be the greatest threat for
significant hail (2+").

Coupled with this is the concern for potential supercellular
tornadoes, although the window is slim and there is question of if
the warm front will get far enough into our area in time for
supercellular tornadoes. The primary tornado threat for us will
likely arise with upscale growth as the QLCS threat evolves. 0-3km
bulk shear vectors point more southwesterly, and CAMs has hinted
at potential for the orientation of the UCDZ to be favorable for
QLCS Mesovortexgenesis. On top of this, as the growth continues
upscale, a widespread damaging wind threat is likely to evolve
over most of the forecast area. DCAPE values ahead of the ongoing
QLCS do appear that they may favor descending rear-inflow jet. As
of now, the ceiling for winds appears to be around 75 mph. On top
of this, given the upscale growth of this system and the
widespread PWAT approaching 1.6" in South Dakota, flash flooding
appears to be a significant concern, particularly in areas with
long residence time for heftier rainfall. An unseasonable multi-
hazard severe weather event is expected to begin over the next few
hours. Now is the time to have a plan in place in the event of a
warning. Stay safe tonight.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 242 PM CDT Thu May 12 2022

Overview...

SW flow aloft has brought another system into the Northern Plains.
The surface low remains to our west today, with a warm front moving
NNE into the mid valley and NW Minnesota by this afternoon.
Thunderstorm development is expected ahead of the cold front and
behind the warm front this afternoon and evening. Large hail up to 2
inches, wind gusts up to 75mph, a few tornados, and flash flooding
will be the main hazards this afternoon and evening. These could
bring property damage, damage to trees, vehicles, and sensitive
vegetation will all be possible. Have a way to receive alerts and
warnings this afternoon and evening.

Severe Threat Today...

Surface low pressure moves over western ND this afternoon and
evening, with the warm front translating NNE into the mid valley and
NW Minnesota. Current satellite and radar has a complex of storms
moving through central and eastern MN towards the Wisconsin area.
The cloud deck associated with these storms lingers in the eastern
valley towards NE MN. This would hinder some of the daytime heating
at times. There is also some low level clouds that have developed in
the James River valley towards eastern ND this afternoon. Some of it
is patchy dense fog towards the James River Valley. This would also
help to decrease temperatures this afternoon. Patchy blue skies are
filtering into the area especially east of the escarpment.

Now this plays into the development of storms this afternoon and
evening. For the thunderstorms to grow, we will need more sunshine
and heating at the surface to help break the CAP in the lower
levels. Short term guidance of the HREF and HRRR has a complex of
storms developing in central and eastern SD this afternoon and
shifting into the Red River Valley later this afternoon and evening.
MUCAPE ranges from the 3000-3500 J/kg range, and ML is in the 1500
J/kg range. Sounding profiles from the BIS and ABR area show deep
moisture through the mid to upper levels, with long CAPE through the
upper levels. Shear has been increasing across the area in the low
and mid levels this afternoon. Sfc to 3km shear is roughly 45-55kts,
while the sfc to 6km is around 50-70kts. Directional shear is
starting to take better shape, with a more curved hodograph through
the 4km level. Short term guidance has the warm front draped across
the mid valley this afternoon, but there is some uncertainty with
the exact extent of the northward push of the warm front. How far
north the front propagates, will determine the increased threats to
the mid and northern valley. The southern valley and west central MN
region looks to see the higher risk for tornadoes, as they will be
under the warm sector longer and have the sufficient shear and
instability available compared to the northern valley.

Guidance continues to show the possibility of discrete cells
developing ahead of the cold front, underneath the warm sector
during the later afternoon, with a stronger robust line developing
by the evening pushing into our region. So they may be a two round
punch of storms this evening, with the first under the warm front
and then the cold front push by the later evening hours. A LLJ looks
to set up in the evening and aid in the movement of the linear
storms along the cold front. This would increase the threat for
damaging winds especially from the mid valley southward. DCAPE
values are 800-1200 J/kg and inverted soundings near the surface
will also aid in the wind gust threat.

Flash flooding will also be possible in these storms, as they move
over areas already saturated from previous rainfalls. The ground is
having a hard time soaking up water. QPF is looking to be above an
inch across eastern ND and NW MN this evening and into tomorrow.
Locally higher amounts are possible from stronger thunderstorms.

So long story short there is a moderate risk for severe
thunderstorms across the southern valley. Other areas could see
scattered to numerous severe thunderstorms later this afternoon and
evening. Impacts are possible from large hail up to 2 inches,
damaging winds up to 75mph, possible flash flooding, and a few
tornados. Have a way to receive alerts this afternoon and evening.

Friday...

As the cold front moves out of the area tonight winds begin to
increase across North Dakota and into the eastern portions of the
valley. Vertical momentum and strong mixing in the lower levels
brings the increased wind gusts to the region. Guidance continues to
suggest wind gusts reaching 45-50kts at times in the Devils Lake
Basin and up to 45kts in the valley. The possibility does exist we
could see slightly higher gusts in the Devils Lake area up to 55kts
on an isolated basis through Friday. Thus we have issued a High Wind
Watch for the Devils Lake Basin down toward Barnes county from 12z
Friday through 02z Saturday. Impacts could be felt on east to west
roads on high profile vehicles.

.LONG TERM...(Saturday through Thursday)
Issued at 242 PM CDT Thu May 12 2022

Starting out, the 500mb pattern for Saturday, Sunday, and possibly
into Monday will feature a zonal flow pattern with a slow moving
closed low tracking across southern Canada. The FA may be close
enough to the low for afternoon convective showers and
thunderstorms, due to cyclonic flow. At this point, the coverage of
any of this type of activity looks pretty low and minimal. In
addition, wind speeds look a little gusty each afternoon, mainly
from a westerly direction. Temperatures overall look to remain near
or below normal.

For Tuesday through Thursday, the flow still looks to remain zonal.
There are a couple different signals for rain, one on Tuesday and
another on Thursday. At this point, the Tuesday chance looks better
along the North and South Dakota border. Not as sure about the
Thursday chance yet, but it will bear watching. Temperatures also
should remain slightly below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM CDT Thu May 12 2022

Area of clouds from morning showers and storms continue to move
east of the area, there are some slightly lower base clouds in
eastern ND that have caused ceilings to drop briefly at times to
MVFR. This will continue for DVL, TVF, GFK, and FAR over the next
several hours before a warm front continues to shift into the
region. Thunderstorms are expected to develop in SD this afternoon
and track into the TAF sites by the evening from 21-23z, reaching
BJI by the 23-02z mark. As this happens, we have the possibility
of seeing large hail, damaging winds, and a few tornadoes
possible especially in the southern valley. When the
thunderstorms track into the TAF areas ceilings drop to IFR to
LIFR at times. TStorms exit the region past 05-08z and conditions
improve, with DVL remaining at MVFR for several more hours at the
end of the TAF period due to a cloud deck remaining.

&&

.HYDROLOGY...
Issued at 242 PM CDT Thu May 12 2022

Widespread overland and river flooding continues across the basin.
Flooding is likely to be exacerbated in some locations due to
upcoming rainfall with today's thunderstorm threat. After today, we
do look to enter a slightly quieter weather pattern, at least for a
short while.

Red River mainstem...

Renewed rises are expected at many locations along the Red mainstem
due to recent and upcoming precipitation. A prolonged period of
minor flooding is expected at Wahpeton and Halstad with moderate to
major flooding expected or already occurring at most other locations.

Minnesota tributaries...

A return to generally minor flooding is expected along some of the
Minnesota tributaries. The main exception is along the Snake River
where recent heavy rainfall is expected to bump Warren and Alvarado
back into the moderate flood category.

North Dakota tributaries...

The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers. Releases at Baldhill Dam have
started again causing Valley City to pop back up above flood stage.
However, the greatest impacts at this time continue to be further
downstream on the Sheyenne. Major flooding continues on the Pembina
at Neche although river levels are slowly declining. Elsewhere, the
Wild Rice at Abercrombie remains above moderate flood stage while
the remainder of the tributaries are experiencing little to minor
impacts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

     High Wind Watch from Friday morning through Friday evening for
     NDZ006-007-014-015-024-026-028-038-054.

MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
     022>024-027>032-040.

MESOSCALE...Perroux
SHORT TERM...Spender
LONG TERM...Godon
AVIATION...Spender
HYDROLOGY...Lee
Hazardous weather outlook, May 12, 2:28 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
328 PM CDT Thu May 12 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-132030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
328 PM CDT Thu May 12 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Storms move into the area this evening, and some supercells may
develop initially with a threat for a few tornadoes and hail
greater than 2 inches in size for areas south of the hwy 200
corridor. Then as storms merge those threats decrease some with
winds up to 75mph and flash flooding potential increases into the
late evening as storms merge and then move north and east exiting
the area around midnight.

River and overland flooding continues for portions of the Red
River valley along with the Devils Lake basin. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds up to 60mph are possible Friday, as a system moves
east of the region. This would be for areas in the Devils Lake
Basin down toward Barnes county. Thus a High Wind Watch was issued
for those areas. Areas in the valley could see gusts up to 50mph.
This could bring impact to travel especially on east to west
roads and high profile vehicles.

River and overland flooding continues for portions of the Red
River valley along with the Devils Lake basin. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 12, 4:09 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Thu May 12 2022

NDZ026-028-029-122300-
Griggs ND-Nelson ND-Steele ND-
509 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southern Nelson,
Griggs and northwestern Steele Counties through 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton, or 37 miles northwest of Valley City, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sutton and Revere around 515 PM CDT.

Other locations in the path of this storm include Jessie, Binford,
Kloten and Aneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4759 9850 4792 9833 4770 9788 4767 9788
      4767 9783 4765 9779 4729 9833 4741 9850
TIME...MOT...LOC 2208Z 221DEG 45KT 4734 9853

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender/Godon

The radar

The Fargo/Grand Forks radar (KMVX), 46 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
May 12, 4:53 PM CST
Where
Nelson County, 3.72 mi E of Aneta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.680, -97.900

Several, large 3 to 5-inch diameter tree branches were broken. Winds were estimated to be 60 mph.

Thunderstorm Wind, Grand Forks

When
May 12, 5:42 PM CST
Where
Grand Forks County, 2.32 mi W of Ojata
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.920, -97.320

Peak winds were measured at an NDAWN station at the 10-meter height.

Thunderstorm Wind, Richland

When
May 12, 6:06 PM CST
Where
Richland County, 5.68 mi WSW of La Mars
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -96.810

Peak winds were measured at an SD DOT RWIS station near the North Dakota border.

Tornado, Richland

When
May 12, 6:10 PM CST to 6:13 PM CST
Where
Richland County, 1.18 mi SW of La Mars to 2.6 mi N of La Mars
Rating
EF1
Path length
3.39 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
45.960, -96.720

This tornado began at approximately 0710 pm about 2 miles west-southwest of LeMars ND and tracked to the north until 0713 pm when it lifted 3 miles north-northwest of LeMars. Several large Ash and Box Elder tree limbs were broken in shelterbelts. At least 2 wooden power poles were cracked and 2 others were leaning as a result of this storm. Peak winds were estimated at 100 mph, equating to an EF1 rating, with a path length of 3 miles.

Thunderstorm Wind, Richland

When
May 12, 6:16 PM CST
Where
Richland County, 2.81 mi S of Hankinson
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
46.030, -96.890

Peak wind was measured at a personal weather station.

Thunderstorm Wind, Richland

When
May 12, 6:25 PM CST
Where
Richland County, 0.84 mi SW of Wahpeton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.240, -96.610

A peak wind of 59 mph was measured at the Wahpeton Airport.

Thunderstorm Wind, Richland

When
May 12, 6:28 PM CST
Where
Richland County, 0.48 mi W of Mooreton
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.880

Peak wind gust was measured at an NDAWN station at the 10-meter height.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for North Dakota, 2022Warnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033696, 1033697, 1033698, 1033699, 1033700, 1033701, 1033702.